Side Effects of Vegan B Vitamins
There are no natural vegan sources of B12, so all vegans need to supplement with Vitamin B12 if they want to stay healthy. Yes, there are theories that we may be able to get B12 from algae, from fermented foods, or even get B12 from the bacteria in our guts. But, so far, the experts have determined that their are no reliable plant-based sources of B12. That means you might decide to take B12 or B Complex supplements and, as with all supplements, you might experience some side effects.
Fluorescent Colored Urine
If you take a look into the toilet bowl after taking a B complex vitamin, you might be surprised to see that the water is bright yellow. Since B vitamins are water-soluble, unabsorbed vitamins from your supplement are going to exit through urine. The bright color comes from B2 (riboflavin), which tints urine a yellowish-orange. If your urine is really neon, then you are probably taking too high of a dose. Or, you may want to switch to a time-released B complex supplement.
Having to Pee Like Crazy
B6 is a natural diuretic and helps the body get rid of excess fluids. This can be very useful in treating bloat (such as before a woman’s period), but it can also be very annoying if it is making you go to the bathroom every 20 minutes! Vitamin C and magnesium can also be culprits when it comes to frequent urination. Overdoses of vitamin D may also cause frequent urination as a side effect.
Weird Colored Stools
B vitamins affect digestion as well as bile production. As your stools go through the digestive tract, they may not absorb as much bile and could become a yellowish color instead of brown. If your stools don’t turn back to their normal color, check with your doctor as it could be a sign that you are getting too much B5. Also, see your doctor if your stools turn black. It may be a sign that you are experiencing liver damage from excess B3. But note that black-colored stools is a really common side effect of iron supplements!
Studies have shown that taking B6 can affect dreams, such as making dreams more vivid or enhancing dream recall. The hypothesis as to why this happens is that B6 affects the conversion of tryptophan to serotonin.
If you want a good alternative to coffee for helping you stay awake, consider taking B12. It has been shown to affect melatonin levels and promote wakefulness. If you are taking B12 purely for health though, then you might want to take the supplement in the morning so you won’t have trouble falling asleep.
No, you are not going through puberty again. That outbreak of acne may be a side effect of taking too much vitamin B6. Scientists aren’t exactly sure how the vitamin causes acne but it may have something to do with B6 causing an increase in glucose production, which can lead to acne.
In high dosages, vitamins B3 and B6 can cause a tingly sensation on the skin. B3 (niacin) causes a warm, tingly feeling by dilating the capillaries. B6 causes the tingling because it affects the nerves which carry messages to the brain. The symptoms will usually go away once you stop taking the vitamins but, in some cases, can continue for several weeks.
So, What Can You Do about These Weird B Vitamin Side Effects?
After your body gets used to taking a B supplement and your diet adjusts, the side effects usually go away. If they persist, it might be because you are taking too high a dosage of B vitamins, or because you are taking too much at once.
Do yourself a favor and go get a blood test to see your B levels (at least your B12 levels). Your doctor can then help you figure out which supplement is right for you. If you are already eating a lot of greens, then you might not need a B Complex supplement and just take the B12. Or you might be taking an unnecessarily-high dosage of B complex.
By the way, I am not a doctor so don’t take any of this as personal medical advice. I speak from my own experience and accounts from friends only!